Pennsylvania, 2014

Winter Weather in Pennsylvania, December 2 to 3, 2014

December 2 to 3, 2014 · NWS PBZ · 17 events in 17 counties and zones

Warmer air aloft moving over cold low levels produced a mix of sleet and freezing rain from the evening of the 1st into the early morning hours of the 3rd. A light coating of ice was reported with some accidents on untreated roads due to slick conditions across Garrett county Maryland, eastern Ohio, western Pennsylvania, and northern West Virginia.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Warmer air aloft moving over cold low levels produced a mix of sleet and freezing rain from the evening of the 1st into the early morning hours of the 3rd. A light coating of ice was reported with some accidents on untreated roads due to slick conditions across Garrett county Maryland, eastern Ohio, western Pennsylvania, and northern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 2, 3:45 AM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Dec 2, 3:45 AM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
345 AM EST TUE DEC 2 2014

.SYNOPSIS...
A SERIES OF DISTURBANCES WILL KEEP UNSETTLED WEATHER THROUGH MID
WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A LULL IN PCPN ON RADAR AS DEEPER MSTR AND UPR SPPRT HAS EXITED
THE RGN. ADDNL DEEP MSTR ASSOCIATED WITH AN ADVNG SHRTWV ACRS THE
UPR OH VLY RGN SHOULD BRING AN INCR IN PCPN THIS MRNG INTO THE
AFTN.

MDL SOUNDINGS/THICKNESSES SHOW AREAS IN THE HIGHER TERRAIN NE-SE
OF PIT CONT TO HAVE THE BEST CHC AT SEEING FREEZING RAIN AS WRM
ADVCTN AHD OF THE SHRTWV NUDGES IN CREATING A WRM LYR ALOFT...WITH
SFC TEMPS RMNG AOB FREEZING. WL CONT THE FREEZING RAIN ADVY IN
THESE AREAS. MUCH OF THE REST OF THE AREA IS EXPD TO SEE A WINTRY
MIX OF SLEET AND FREEZING RAIN...WITH SOME SNW PSBL AT THE ONSET
ESP N OF PIT. THIS SHOULD TRANSITION TO ALL RAIN THRU THE DAY AS
THE WRM ADVCTN CONTS. THE EXCEPTION WL BE IN THE RIDGES AND AREAS
NE AND E OF PIT WHERE COLD AIR AT THE SFC SHOULD TAKE LONGER TO
CLEAR. THESE AREAS SHOULD SEE A TRANSITION TO MAINLY FREEZING RAIN
THAT WL LIKELY LAST INTO THE EVE.

THOUGH EXPG CONDS WL BE MARGINAL...CONTD THE WINTER WEA ADVYS AND
INCLUDED THE FEW ADDNL OH COUNTIES PER COORDINATION WITH
NEIGHBORING OFFICES. BLO AVG TEMPS ARE EXPD.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
LINGERING FREEZING RAIN NE-SE OF PIT SHOULD GRDLY END THRU THE
NGT AS THE ABV MENTIONED SHRTWV EXITS. ANTHER SHRTWV EMBEDDED IN
BROAD UPR TROFG IS PROGGED FOR A WED PASSAGE...BUT WITH LTD
MOISTURE CONTD ONLY LOW CHC POPS ATTM. THE NXT SHRTWV IS PROGGED
TO BRING INCRG PCPN CHCS FRI. WITH WRM ADVCTN AHD OF THE
WAVE...EXP MAINLY RAIN...THOUGH A LTL SNW COULD MIX IN AT THE
ONSET. TEMPS SHOULD BE A FEW DEG EITHER SIDE OF THE SEASONAL LVLS
THRU THE PD.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
FRONT BISECTING THE REGION FRIDAY NIGHT WILL SLIDE SLOWLY TO THE
SOUTHEAST...WITH PRECIPITATION NOT ENDING UNTIL SATURDAY OR
SATURDAY NIGHT. HIGH PRESSURE RIDGE OVER NEW ENGLAND SHOULD ALLOW
FOR A DRY SUNDAY...WITH MODELS DIVERGING ABOUT PRECIP CHANCES FOR
MONDAY. TEMPERATURES WILL BE SEASONABLE.

&&

.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
VFR CONDITIONS EXPECTED FOR MUCH OF THE NIGHT...EXCEPT FOR FKL
WHERE LAKE MOISTURE HAS ALLOWED FOR A STRATUS DECK AND IN MGW NEAR
THE DEVELOPING STORM SYSTEM. PRECIPITATION WILL SPREAD FROM SOUTH
TO NORTH AFTER DAYBREAK...ALTHOUGH EXACT PRECIPITATION TYPES ARE
OF LOW CONFIDENCE. GENERAL TREND IS FOR PRECIP TO START AS EITHER
FREEZING RAIN OR SLEET...DEPENDING ON JUST HOW MUCH COLD AIR IS AT
THE SURFACE...AND AFTER A FEW HOUR PERIOD TRANSITION TO RAIN AS
SOUTHEASTERLY FLOW WARMS SURFACE TEMPERATURES. COLDER SURFACE
TEMPERATURES AT FKL/DUJ WILL LIKELY RESULT IN FROZEN PRECIPITATION
LASTING FOR SEVERAL HOURS. COMPARED TO PRECIPITATION
TYPE...CONFIDENCE IN FLIGHT CATEGORIES IS HIGHER...WITH A STEADY
DOWNWARD TREND THROUGHOUT THE DAY AND ALL SITES DROPPING TO IFR
CONDITIONS BY SUNSET.

OUTLOOK.../TUESDAY NIGHT THROUGH SATURDAY/...
RESTRICTIONS WILL CONTINUE INTO WEDNESDAY. ANOTHER ROUND OF
RESTRICTIONS ARE POSSIBLE WITH ANOTHER STORM SYSTEM FRIDAY INTO
SATURDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FREEZING RAIN ADVISORY UNTIL 11 PM EST THIS EVENING FOR MDZ001.
OH...WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 2 PM EST
     THIS AFTERNOON FOR OHZ039>041-048>050-057>059-068.
     WINTER WEATHER ADVISORY UNTIL 11 AM EST THIS MORNING FOR
     OHZ069.
PA...WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 2 PM EST
     THIS AFTERNOON FOR PAZ007-008-013-014-020>022-029-073.
     FREEZING RAIN ADVISORY FROM 7 AM THIS MORNING TO 7 AM EST
     WEDNESDAY FOR PAZ009-015-016-023.
     FREEZING RAIN ADVISORY FROM 7 AM THIS MORNING TO 11 PM EST
     THIS EVENING FOR PAZ074-076.
     WINTER WEATHER ADVISORY UNTIL 11 AM EST THIS MORNING FOR
     PAZ031-075.
WV...WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 2 PM EST
     THIS AFTERNOON FOR WVZ001>003.
     FREEZING RAIN ADVISORY UNTIL 11 PM EST THIS EVENING FOR WVZ023-
     041.
     WINTER WEATHER ADVISORY UNTIL 11 AM EST THIS MORNING FOR
     WVZ004-012-021-022.

&&

07/33
Hazardous weather outlook, Dec 2, 3:55 AM EST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
355 AM EST TUE DEC 2 2014

OHZ039>041-048>050-057>059-068-PAZ007-008-013-014-020>022-029-073-
WVZ001>003-030900-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MERCER-VENANGO-LAWRENCE-BUTLER-
BEAVER-ALLEGHENY-ARMSTRONG-WASHINGTON-WESTMORELAND-HANCOCK-BROOKE-
OHIO-
355 AM EST TUE DEC 2 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 2 PM
EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ009-015-016-023-030900-
FOREST-CLARION-JEFFERSON PA-INDIANA-
355 AM EST TUE DEC 2 2014

...FREEZING RAIN ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 AM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-WVZ023-041-030900-
GARRETT-PRESTON-TUCKER-
355 AM EST TUE DEC 2 2014

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 11 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ074-076-030900-
WESTMORELAND RIDGES-FAYETTE RIDGES-
355 AM EST TUE DEC 2 2014

...FREEZING RAIN ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 11 PM
EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ069-PAZ031-075-WVZ004-012-021-022-030900-
MONROE-GREENE-FAYETTE-MARSHALL-WETZEL-MARION-MONONGALIA-
355 AM EST TUE DEC 2 2014

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter weather. Local standard time, as filed.

Winter Weather, Allegheny

When
December 2, 6:00 AM EST to 2:00 PM EST
Where
Allegheny forecast zone
Reported by
ASOS
Coordinates
40.469, -79.981 (the zone’s center; the record gives no point)

Winter Weather, Armstrong

When
December 2, 6:00 AM EST to 6:00 PM EST
Where
Armstrong forecast zone
Reported by
Trained Spotter
Coordinates
40.812, -79.464 (the zone’s center; the record gives no point)

Winter Weather, Beaver

When
December 2, 6:00 AM EST to 2:00 PM EST
Where
Beaver forecast zone
Reported by
Broadcast Media
Coordinates
40.682, -80.349 (the zone’s center; the record gives no point)

Winter Weather, Butler

When
December 2, 6:00 AM EST to 6:00 PM EST
Where
Butler forecast zone
Reported by
Trained Spotter
Coordinates
40.912, -79.913 (the zone’s center; the record gives no point)

Winter Weather, Greene

When
December 2, 6:00 AM EST to 2:00 PM EST
Where
Greene forecast zone
Reported by
Broadcast Media
Coordinates
39.854, -80.223 (the zone’s center; the record gives no point)

Winter Weather, Mercer

When
December 2, 6:00 AM EST to 7:00 PM EST
Where
Mercer forecast zone
Reported by
AWOS
Coordinates
41.302, -80.258 (the zone’s center; the record gives no point)

Winter Weather, Venango

When
December 2, 6:00 AM EST to December 3, 4:00 AM EST
Where
Venango forecast zone
Reported by
Trained Spotter
Coordinates
41.401, -79.758 (the zone’s center; the record gives no point)

Winter Weather, Washington

When
December 2, 6:00 AM EST to 2:00 PM EST
Where
Washington forecast zone
Reported by
Broadcast Media
Coordinates
40.189, -80.248 (the zone’s center; the record gives no point)

Winter Weather, Westmoreland

When
December 2, 6:00 AM EST to 7:00 PM EST
Where
Westmoreland forecast zone
Reported by
Broadcast Media
Coordinates
40.311, -79.467 (the zone’s center; the record gives no point)

Winter Weather, Clarion

When
December 2, 7:00 AM EST to 7:00 PM EST
Where
Clarion forecast zone
Reported by
Trained Spotter
Coordinates
41.192, -79.421 (the zone’s center; the record gives no point)

Winter Weather, Fayette

When
December 2, 7:00 AM EST to 2:00 PM EST
Where
Fayette forecast zone
Reported by
Trained Spotter
Coordinates
39.920, -79.647 (the zone’s center; the record gives no point)

Winter Weather, Fayette Ridges

When
December 2, 7:00 AM EST to December 3, 3:00 AM EST
Where
Fayette Ridges forecast zone
Reported by
Broadcast Media
Coordinates
39.920, -79.647 (the zone’s center; the record gives no point)

Winter Weather, Forest

When
December 2, 7:00 AM EST to December 3, 4:00 AM EST
Where
Forest forecast zone
Reported by
Trained Spotter
Coordinates
41.513, -79.236 (the zone’s center; the record gives no point)

Winter Weather, Indiana

When
December 2, 7:00 AM EST to 7:00 PM EST
Where
Indiana forecast zone
Reported by
Broadcast Media

Winter Weather, Jefferson

When
December 2, 7:00 AM EST to December 3, 4:00 AM EST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
41.128, -78.999 (the zone’s center; the record gives no point)

Winter Weather, Lawrence

When
December 2, 7:00 AM EST to 7:00 PM EST
Where
Lawrence forecast zone
Reported by
Broadcast Media
Coordinates
40.991, -80.334 (the zone’s center; the record gives no point)

Winter Weather, Westmoreland Ridges

When
December 2, 7:00 AM EST to December 3, 4:00 AM EST
Where
Westmoreland Ridges forecast zone
Reported by
Broadcast Media
Coordinates
40.311, -79.467 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 547350, 547351, 547352, 547353, 547358, 547362, 547363, 547364, 547365, 547354, 547355, 547356, 547357, 547359, 547360, 547361, 547366.